Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 41, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1996, 4:19 PM CDT for Greene County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1996, 4:19 PM CDT (21:19 UTC)
- Expired
- Apr 14, 1996, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:30 PM CDT | Hail 1 | Strafford, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -501 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 142120 SVRSGF MOC077-142200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 419 PM CDT SUN APR 14 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...GREENE COUNTY ...AT 418 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OV THE CITY OF SPRINGFIELD MOVING NORTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE CITY OF SPRINGFIELD THROUGH 445 PM...STAFFORD..BASSVILLE AND FAIR GROVE FROM 430 UNTIL 5 PM. HAIL TO THE SIZE OF NICKLES ALONG WITH WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SUTTON/GOR2DON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:04 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 14, 2:04 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT SUN APR 14 1996...MASTERS SUNDAY... WELL...LATEST SFC CHART AND ADAP ANAL HAS...DRY LINE FM PPF-MLC WITH 30 DEW PTS IN NE OK AND SE KS...AND 60 DEW PT LINE ACRS EXTREME E OK BASED OFF MESONET AND 61 TO NR FYV. ADAP MSTR CONVERGENCE CHART HAS HUGE BULLSEYE NR NVD AND STG THETA E ADVECTION TOO. +S FOR SVR WX 1) STONG POLAR 90 JET ARND BASE OF DEEP TROF 2) DRY LINE AND SFC FNTS WITH MDT TO STG CONVERGENCE 3) OPTIMUM WBZ. 4) VERY STG SHEAR AND HELICITY VALUES WITH ASSOCIATED TURNING HODOGRAPH. 5) LLVL JET 6) MDT-STG INSTABILITY VALUES. THE BIG NEGATIVE PROBLEM IS LACK OF LLVL MSTR DEPTH AND CAP. BELIEVE WITH THE DRY SLOT OVR SE KS AND E OK AND ABUNDANT SUNSHINE THE CAP WL SLOWLY BUST...HOWEVER CELL COVERAGE APPEARS TO BE SEVERELY LIMITED DUE TO ONLY 3000 FT OF MSTR TO WORK WITH. DESPITE THIS ISOLD SUPERCELLS ARE PLAUSIBLE DUE TO 2000 CAPE AND STG SHEAR. . THE ETA WAS PREFERRRED AGAIN...THE BIG QUESTION IS HOW LONG TO KP THE ST/SC IN BEHIND FROPA AND HOW MUCH WRAP ARND PCPN. WITH CYCLONIC CURVATURE AND THE PROGGEF TRACK OF THE LOW...SC AND SCT LIGHT R-/RW- SEEMS QUITE REASONABLE. RECOMMENDATIONS... STL JLN GRP TNGT 40% OF LGT RAIN. LO UPR 30S. W-NW WND 15-30. UNO GRP OLD ZFP FOR TNGT IS STILL GD. SGF GRP 50% CHC OF LGT RAIN...WINDY & MUCH COLDER. LO 35-40 WND BCMG NW AT 15 TO 30. WND CHILLS IN THE TEENS. TOP...30% CHC OF LGT R/RW TIL MIDNIGHT THEN CLOUDY/COLD & WINDY. LO 35-40. CCF INFO SGF RU 037/047 032/067 045 04530 JLN NU 039/050 036/070 049 04410 GORDON
In the hours before
Special weather statement, Apr 14, 1:01 PM CDT, 3 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN APR 14 1996
THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES
IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD
IN SOUTHWEST AND CENTRAL MISSOURI
BARRY DALLAS LACLEDE OREGON STONE
BARTON DENT LAWRENCE OZARK TANEY
BENTON DOUGLAS MARIES PHELPS TEXAS
CAMDEN GREENE MCDONALD POLK V
ERNON
CEDAR HICKORY MILLER PULASKI WEBSTER
CHRISTIAN HOWELL MORGAN SHANNON WRIGHT
DADE JASPER NEWTON ST CLAIR
...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP...
A VERY STRONG AND VIGOROUS LOW PRESURE SYSTEM OVER CENTRAL KANSAS WILL
BE THE MAIN CULPRIT...TO BRING 2 VASTLY DIFFERENT AIR MASSES TOGETHER.
THE RESULT...WILL BE AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS SOUTHEAST KANSAS...ARKANSAS AND SOUTHWEST MISSOURI SPREADING
NORTHEASTWARD.
SURFACE TEMPERATURES IN THE 60S AND 70S...DEW POINTS IN THE 50S WILL
VIOLENTLY COLLIDE WITH TEMPERATURES IN THE 30S AND 40S OVER KANSAS AND
OKLAHOMA BEHIND THE SURFACE COLD FRONT. IN ADDITION...THE JET STREAM
WILL INTERACT FROM THE SOUTHWEST...WITH VERY COLD AIR ALOFT ASSOCIATED
WITH A SHARP UPPER LEVEL DISTURBANCE.
FURTHERMORE...THERE IS VERY STRONG WIND SHEAR IN THE LOW AND MIDDLE
LEVELS OF THE ATMOSPHERE. THIS COULD LEAD TO SOME ISOLATED TORNADOES
LATER THIS AFTERNOON INTO THIS EVENING.
IT APPEARS THAT THE BEST AREAS FOR SEVERE WEATHER WILL BE OVER ARKANSAS
...SOUTHEASTERN MISSOURI AND MISSISSIPPI. HOWEVER THERE WILL BE A
CHANCE FOR SEVERE STORMS OVER MISSOURI. THE GREATEST THREAT ACROSS THE
AREA WILL BE SOUTH AND EAST OF A BRANSON TO HOUSTON TO EMMINENCE LINE.
HAIL IN EXCESS OF 1 INCH...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE...WITH THE OPTIMUM TIME FOR SEVERE STORMS FROM 3 PM TO 10
PM. AS THE SURFACE COLD FRONT MOVES THROUGH TEMPERATURES WILL FALL
RAPIDLY AND WINDS WILL SHIFT TO THE NORTHWEST AT 15 TO 25 MPH AND
GUSTY.
EMERGENCY MANAGERS...AND WEATHER SPOTTERS MAY NEED TO BE ACTIVATED
SUNDAY AFTERNOON INTO SUNDAY EVENING.
GORDONSpecial weather statement, Apr 14, 3:33 PM CDT, 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 332 PM CDT SUN APR 14 1996 ...TORNADO WATCH NUMBER 168 IN EFFECT FOR A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI UNTIL 1000 PM CDT... LATE SUNDAY AFTERNOON...A LOW PRESSURE AREA WAS INDICATED OVER EASTERN KANSAS. THE CIRCULATION AROUND THIS SYSTEM WAS BRINING WARM AND MOIST AIR INTO THE OZARKS. THE STRONG SOUTHWEST WINDS HAD CREATED A BOUNDARY BETWEEN WARM AND MOIST AIR AND VERY WARM AND DRY AIR OVER SOUTHWEST MISSOURI...FROM WARSAW IN BENTON COUNTY SOUTH TO NEAR SPRINGFIELD TO GALENA IN STONE COUNTY. THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THIS BOUNDARY AND MOVE TO THE NORTHEAST AT NEAR 30 MPH. LARGE HAIL...WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE ACROSS THE OZARKS THIS EVENING. TORNADO DEVELOPMENT IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THE PORTION OF SOUTHWEST AND CENTRAL MISSOURI ALONG AND EAST OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO GALENA IN STONE COUNTY. THIS INCLUDES THE SPRINGFIELD...BRANSON...WEST PLAINS...ROLLA...LEBANON..FORT LEONARD WOOD AND CAMDENTON AREAS. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 49 min |
| Apr 14, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 64 min |
| Apr 14, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 49 min |
| Apr 14, 5:03 PM CDT | Tornado Warning | SGF | Dallas | 27 min |
| Apr 14, 5:17 PM CDT | Tornado Warning | SGF | Laclede | 43 min |
| Apr 14, 5:26 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 64 min |
| Apr 14, 5:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 64 min |
| Apr 14, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Taney | 69 min |
| Apr 14, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 62 min |
| Apr 14, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.